Alert archive / Missouri / High Wind Watches in 2025

High Wind Watch 3, NWS Kansas City, MO

March 17, 202521 counties in Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this high wind watch at Mar 17, 2025, 3:00 PM CDT for 21 counties in Missouri; Doniphan County, Kansas. It took effect at Mar 19, 2025, 7:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 17, 2025, 3:00 PM CDT (20:00 UTC)
In effect from
Mar 19, 2025, 7:00 AM CDT
Expired
Mar 18, 2025, 2:43 PM CDT
In force
Issued by
NWS Kansas City, MO
All 22 counties

Doniphan County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Caldwell County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 144 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2765 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this high wind watch went out at Mar 17, 12:27 PM CDT, 2 hours 33 minutes earlier. Its key messages:

  • Red Flag Warning is in effect from 12-8PM CDT today. Elevated fire weather concerns continue Tuesday.
  • Rain/snow mix possible Tuesday night into Wednesday.
  • Breezy conditions expected Tuesday afternoon and again on Wednesday. Wind advisories may be needed each day.
Area forecast discussion, Mar 17, 12:27 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1227 PM CDT Mon Mar 17 2025

.KEY MESSAGES...

- Red Flag Warning is in effect from 12-8PM CDT today. Elevated
  fire weather concerns continue Tuesday.

- Rain/snow mix possible Tuesday night into Wednesday.

- Breezy conditions expected Tuesday afternoon and again on
  Wednesday. Wind advisories may be needed each day.

&&

.DISCUSSION...
Issued at 250 AM CDT Mon Mar 17 2025

A surface ridge that brought tranquil conditions yesterday afternoon
into last night will slide east of the area this morning. As it
does, a upper level shortwave moving through the eastern Rockies
will develop a surface low over western South Dakota. This surface
low will move across South Dakota today into southern
Minnesota. While this feature will have little effect on the
sensible weather it will act to tighten the pressure gradient
across the area. As moderate to strong WAA is expect to develop
over the area today. This will force temperatures well above
normal today with highs in the 70s. The warm temperatures,
coupled with the strong southwest winds acting to mix down dry
air with afternoon dewpoints ranging between 30-35 degrees will
yield relative humidity values between 15 to 25%. This will
produce Red Flag Warning conditions across the area from
17Z-01Z. Winds will relax this evening and relative humidity
values will increase ending dangerous fire weather conditions.
However, continued modest WAA overnight will keep lows on the
warm side ranging from the upper 40s to upper 50s. Also,
tonight, a upper level trough will come on shore along the west
coast and will quickly move into the eastern Rockies. This will
develop a deepening surface low over eastern Colorado/western
Kansas allowing WAA to further increase Tuesday. Very strong WAA
coupled with shortwave upstream ridging building over the area
in response to the upper trough digging through the Rockies will
drive highs some 20 to 25 degrees above normal on Tuesday with
highs in the mid 70s to lower 80s. Fire weather concerns may be
an issue across northeastern Kansas and northwestern Missouri
however, winds may be lighter here keeping concerns below
critical thresholds. Tuesday night the upper level trough over
the eastern Rockies will move into the central Plains developing
a closed low in the base of the trough. This will force a cold
front into the area. Thunderstorms may be possible Tuesday night
however, the precipitation looks to be post frontal at this
time. Wednesday the cold front will move across the CWA. Very
strong CAA on the backside of the system may make it necessary
for a wind advisory as winds are forecast to gust between
40-45kts particularly north of the Missouri River. This strong
CAA on the back side of the system may also change rain over to
snow on Wednesday however, temperatures are not expected to fall
below freezing so impactful snow is not expected however, a
dusting to very minor accumulations on grassy surfaces cannot be
ruled out.

In the extended forecast period, the pattern remains progressive. In
the wake of the Wednesday system, the upper level trough shifts east
of the area Thursday as a surface ridge builds into the region
providing weak mixing. However, sunny skies should provide a near
normal day with highs in the 50s. Also, on Thursday another quick
moving upper level trough will move on shore in the Pacific NW and
dig through the eastern Rockies Thursday night.Frioday this system
will move out into the Plains and through the local area Friday
night bringing the next chance for rain showers. Saturday will
provide a dry between systems as another upper level trough moves
into the Pacific NW. This system will be as quick moving as its
predecessor and take a similar track into the area. This will bring
the chance for another round of showers late Saturday night through
Sunday and into Monday as the system will develop a closed low in
the base as it moves into the Plains causing it to slow as it moves
through the region. Despite the active pattern next weekend,
temperatures will still remain mid as there as a lack of cold air
behind these systems. Consequently, highs will range from upper 50s
through mid 60s Friday through Sunday.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1225 PM CDT Mon Mar 17 2025

VFR continues through the next 24 hours. High clouds at or greater
than 20kft expected to build into region this evening. Most
impactful weather element will be breezy conditions persisting
through sunset with southwest winds between 15-25 knots gusting to
35-40 knots. Winds expected to decrease slightly after 00Z in most
areas before picking back up after midnight with 20-30 knots gusts
mainly south of I-70. These higher winds may extend north of the
I-70 corridor through the morning hours tomorrow.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Red Flag Warning until 8 PM CDT this evening for MOZ001>008-
     011>017-020>025-028>033-037>040-043>046-053-054.
KS...Red Flag Warning until 8 PM CDT this evening for KSZ025-057-
     060-102>105.

&&

DISCUSSION...73
AVIATION...Hayes
Hazardous weather outlook, Mar 17, 5:20 AM CDT, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
520 AM CDT Mon Mar 17 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
520 AM CDT Mon Mar 17 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Dry conditions with strong winds are expected to result in elevated
fire weather conditions this afternoon into the evening. A Red Flag
Warning is in effect from 12 PM to 8 PM today.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Late Tuesday into Wednesday, a potential for a strong thunderstorm or
two exists mainly for NW MO.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:25 PM CDTRed Flag WarningEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more30 hr

Nearby

High Wind Watches in Missouri, 2025High Wind Watches in Kansas, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.